Colorado, 2011

Tornado and Hail in Colorado, May 24, 2011

May 24, 2011 · NWS PUB · 4 events in 4 counties and zones

Severe thunderstorms produced hail up to the size of quarters over southeast Colorado and a brief tornado east of Lamar (Prowers County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of quarters over southeast Colorado and a brief tornado east of Lamar (Prowers County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 3:54 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, May 24, 3:54 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
454 AM MDT TUE MAY 24 2011

.SHORT TERM...
(TODAY AND TONIGHT)

THIS MORNING DEW POINTS ARE IN THE LOWER 50S OVR THE FAR SERN
PLAINS...WITH LOWER TO MID 40S ALONG THE I25 CORRIDOR.  STRATUS HAS
DEVELOPED OVER MUCH OF THE SERN PLAINS.

MAIN CONCERNS ARE CHANCES FOR SEVERE WEATHER.  AN UPR TROF WL BE
MOVING OR THE AREA TODAY WITH A LOW EXPECTED TO CLOSE OFF OVR EAST
CENTRAL CO IN THE AFTERNOON...WHICH THEN HEADS EAST INTO CENTRAL KS
BY LATE NIGHT.

SHOULD SEE AT LEAST SCT PCPN SPREAD ACRS THE AREA TODAY. THIS
AFTERNOON AS THE WINDS TURN MORE NWRLY ALONG AND NR THE ERN
MTS...DRIER AIR AT THE SFC WL WORK ITS WAY EASTWARD ACRS THE PLAINS.
EARLY IN THE AFTERNOON THE NAM IS FORECASTING CAPE VALUES OF ABOUT
500-800 J/KG OVR THE SERN PLAINS WITH LI/S OF -2 TO -4C AND 0-6 KM
SHEAR VALUES OF 30 KTS ALONG THE I25 CORRIDOR AND 60 KTS OVER THE
EASTERN BORDER COUNTIES. AFTER 21Z THE CAPE VALUES DECREASE AND BY
00Z SHEAR VALUES ARE ONLY AROUND 10 KTS.  SO BEST CHANCES FOR SEVERE
LOOKS TO BE BEFORE ABOUT 22Z...AND MOSTLY NEAR THE EASTERN BORDER.
THE PRIMARY THREATS WOULD BE LARGE HAIL AND WIND GUSTS AROUND 60
MPH...BUT WITH THOSE KIND OF SHEAR VALUES AN ISOLD TORNADO IS NOT
OUT OF THE QUESTION.   BY LATE TONIGHT AS THE UPR LOW MOVES INTO
CENTRAL KS...PCPN CHANCES WL DECREASE AND WL BECOME LIMITED TO AREAS
MOSTLY NORTH AND EAST OF THE CWA...BUT COULD SEE SOME PCPN WRAP
AROUND THE LOW INTO KIOWA...BENT AND PROWERS COUNTIES.

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

...GENERALLY WARM HOLIDAY WEEKEND WITH MODEST CHANCES FOR
STORMS...

.WEDNESDAY...THE STRONG CYCLONE OVER KANSAS WILL SLOWLY MOVE TO
THE EAST DURING THE DAY. MAIN EFFECT ON THE CWA WILL BE GUSTY
NORTH TO NORTHWEST WINDS ON THE PLAINS. WIND GUSTS MAY EXCEED 40
MPH WITH THE STRONGEST WINDS NEAR THE KANSAS BORDER. SOME MOISTURE
MAY WRAP AROUND THE BACK SIDE OF THE LOW WITH THE BEST CHANCES FOR
PRECIPITATION OVER THE NORTHEAST PORTION OF OUR CWA. FURTHER TO
THE WEST AND SOUTH...WARMING ALOFT LIMIT PRECIPITATION CHANCES
AND ONLY HAVE ISOLATED POPS.

.THURSDAY AND FRIDAY...NEXT DISTURBANCE WILL PASS MOSTLY TO THE
NORTH OF THE CWA THURSDAY AFTERNOON AND EVENING. WITH A WEAK SURFACE
LOW DEVELOPING OVER SOUTHEAST COLORADO. ENOUGH LOW LEVEL MOISTURE
MAY REMAIN OVER EL PASO AND TELLER COUNTIES FOR SOME ISOLATED
AFTERNOON AND EVENING STORMS. ON FRIDAY...A WEAK SHORTWAVE RIDGE
WILL MOVE OVER THE REGION FOR A GENERALLY DRY AND MILD DAY.

.SATURDAY THROUGH MONDAY...TROUGH WILL MOVE ONSHORE SATURDAY INTO
NORTHERN CALIFORNIA...THEN SLOWLY MOVE TO THE NORTHEAST DURING THE
WEEKEND. ON SATURDAY...SOME OF THE MODELS SUGGEST LOW LEVEL
MOISTURE WILL MOVE INTO NORTHEAST COLORADO AND A SHORTWAVE WILL
MOVE ACROSS NORTHERN COLORADO. THE LOW LEVEL MOISTURE MAY REACH
INTO PORTIONS OF THE SOUTHERN COLORADO. ADDED SOME ISOLATED AND
SCATTERED POPS TO TELLER AND EL PASO COUNTIES FOR SATURDAY AFTERNOON
AND EVENING...WITH SOME ISOLATED POPS FURTHER TO THE SOUTH. BY
SUNDAY AFTERNOON...WARM SOUTHWEST FLOW WILL COVER THE ENTIRE CWA.
MODELS SUGGEST ANOTHER WEAK DISTURBANCE MAY MOVE THROUGH THE
REGION...AND MAINTAINED THE ISOLATED POPS OVER THE MOUNTAINS. ON
MONDAY...A DRY LINE MAY DEVELOP OVER THE EASTERN PLAINS. ADDED
SOME ISOLATED POPS TO THE EASTERN PLAINS FOR THE POSSIBILITY OF
SOME CONVECTION NEAR THE DRY LINE. --PGW--

&&

.AVIATION...
STRATUS HAS DEVELOPED OVR PORTIONS OF THE SERN PLAINS...WITH MVFR
CIGS OVR MUCH OF EL PASO COUNTY AND PUEBLO COUNTY INCLUDING KPUB AND
KCOS VCNTY.  FORECAST SOUNDINGS INDICATE MVFR CONDITIONS CONTINUING
UNTIL AROUND 16Z OR 17Z AT BOTH KCOS AND KPUB WITH CONDITIONS THEN
BEING VFR.  KALS WILL HAVE VFR CONDITIONS TODAY. SCT SHOWERS AND
TSTMS SHOULD BE EXPECTED AT OR IN THE VCNTY OF ALL TAF SITES TODAY
AND EARLY THIS EVENING...WHICH COULD OCCASIONALLY CAUSE MVFR CIGS
AND VSBYS.  OTRW VFR CONDITIONS ARE EXPECTED TONIGHT AT THE TAF
SITES.

&&

.HYDROLOGY...
WARMING TREND OVER THE CENTRAL AND SOUTHWEST MOUNTAINS WILL
COMMENCE THURSDAY AND CONTINUE INTO NEXT WEEK.  COOLER
TEMPERATURES ASSOCIATED WITH PASSING DISTURBANCES WILL GENERALLY
STAY TO THE NORTH OF THE REGION...BUT PERIODS OF NEAR OR BELOW
FREEZING TEMPERATURES WILL BE POSSIBLE OVER THE CENTRAL MOUNTAINS
DURING THE WEEKEND. MODEL STILL INDICATING A PROLONGED PERIOD OF
WARMER WEATHER NEXT WEEK WITH 700MB TEMPERATURES GEENRALLY 10C OR
WARMER NEXT WEEK. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/06
Hazardous weather outlook, May 24, 5:37 AM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
637 AM MDT TUE MAY 24 2011

COZ058>089-093>099-251245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
637 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY WITH
LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL BEING THE PRIMARY
THREATS.  THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS OVER THE
FAR SOUTHEAST PLAINS WILL BECOME SEVERE...WITH THE BEST CHANCES
BEING OVER KIOWA...PROWERS AND BACA COUNTIES THIS AFTERNOON.  IF
SEVERE STORMS DEVELOP...THE MAIN THREATS WOULD BE HAIL AROUND 1 INCH
IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH...HOWEVER CONDITIONS
WILL ALSO BE FAVORABLE FOR AN ISOLATED TORNADO.

THIS EVENING ISOLATED TO SCATTERED THUNDERSTORMS STILL BE POSSIBLE
BUT SHOULD BE DECREASING IN MOST AREAS.  THE EXCEPTION COULD BE OVER
KIOWA...BENT AND PROWERS COUNTIES WHERE THUNDERSTORMS MAY CONTINUE
THROUGH THE NIGHT...POSSIBLY PRODUCING SOME HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MOST DAYS OVER THE MOUNTAINS.
IN EL PASO AND TELLER COUNTIES...SCATTERED THUNDERSTORMS ARE
POSSIBLE SATURDAY AFTERNOON AND EVENING. ANY STORMS WHICH DEVELOP
ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO...AND WILL BE POSSIBLE THROUGH THE NIGHT OVER THE
FAR SOUTHEAST PLAINS.

28/06

In the hours before

Special weather statement, May 24, 7:31 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
831 AM MDT TUE MAY 24 2011

COZ084-085-241500-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
831 AM MDT TUE MAY 24 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 829 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF TRUCKTON...OR 30 MILES NORTHEAST
OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.
  YODER.
  RUSH.
  RAMAH.
  ELLICOTT.
  CALHAN.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 27 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, El Paso

When
May 24, 8:16 AM MST to 8:21 AM MST
Where
El Paso County, 2.07 mi S of Truckton
Measured
1 in hail
Reported by
Public
Coordinates
38.700, -104.180

Hail, Kiowa

When
May 24, 9:53 AM MST to 9:58 AM MST
Where
Kiowa County, Haswell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.450, -103.160

Hail, Pueblo

When
May 24, 11:25 AM MST to 11:30 AM MST
Where
Pueblo County, 2.82 mi S of Colorado City
Measured
1 in hail
Reported by
Public
Coordinates
37.890, -104.870

Tornado, Prowers

When
May 24, 1:10 PM MST to 1:15 PM MST
Where
Prowers County, 5.12 mi E of Lamar to 5.38 mi E of Lamar
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Reported by
Department of Highways
Coordinates
38.086, -102.526

A landspout tornado occurred in a field and caused no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316278, 316279, 316280, 316281.